Skip to main content Accessibility help

On the optimal allocation of service to impatient tasks

  • K. D. Glazebrook (a1), P. S. Ansell (a2), R. T. Dunn (a1) and R. R. Lumley (a1)


Service is often provided in contexts where tasks or customers are impatient or perishable in that they have natural lifetimes of availability for useful service. Moreover, these lifetimes are usually unknown to the service provider. The question of how service might best be allocated to the currently waiting tasks or customers in such a context has been neglected and we propose three simple models. For each model, an index heuristic is developed and is assessed numerically. In all cases studied the heuristic comes close to optimality.


Corresponding author

Postal address: School of Management, University of Edinburgh, Edinburgh EH8 9JY, UK.
∗∗ Email address:
∗∗∗ Postal address: School of Mathematics and Statistics, University of Newcastle upon Tyne, Newcastle upon Tyne NE1 7RU, UK.


Hide All
Ansell, P. S., Glazebrook, K. D., Niño-Mora, J., and O'Keeffe, M. (2003). Whittle's index policy for a multi-class queueing system with convex holding costs. Math. Meth. Operat. Res. 57, 2139.
Bertsimas, D. and Niño Mora, J. (1996). Conservation laws, extended polymatroids and multi-armed bandit problems: a polyhedral approach to indexable systems. Math. Operat. Res. 21, 257306.
Boots, N. K., and Tjims, H. (1999). A multi-server queueing system with impatient customers. Manag. Sci. 45, 444448.
Brouns, G. A. and, J. F. van der Wal, J. (2003). Optimal threshold policies in a workload model with a variable number of service phases per job. To appear in Math. Meth. Operat. Res.
Doytchinov, B., Lehoczky, J., and Shreve, S. (2001). Real-time queues in heavy traffic with earliest-deadline-first queue discipline. Ann. Appl. Prob. 2, 332378.
Gaver, D. P., and Jacobs, P. A. (2000). Servicing impatient tasks that have uncertain outcomes. Tech. Rep., Naval Postgraduate School, Monterey, CA.
Gittins, J. C. (1979). Bandit processes and dynamic allocation indices (with discussion). J. R. Statist. Soc. B 41, 148177.
Gittins, J. C. (1989). Multi-armed Bandit Allocation Indices. John Wiley, New York.
Glazebrook, K. D. (1983). Stochastic scheduling with due dates. Internat. J. Systems Sci. 14, 12591271.
Glazebrook, K. D., Niño Mora, J., and Ansell, P. S. (2002). Index policies for a class of discounted restless bandits. Adv. Appl. Prob. 34, 754774.
Jiang, Z., Lewis, T. G., and Colin, J.-Y. (1996). Scheduling hard real-time constrained periodic tasks on multiple processors. J. Systems Software 19, 102118.
Johansen, S. G., and Larsen, C. (2001). Computation of a near-optimal service policy for a single-server queue with homogeneous jobs. Europ. J. Operat. Res. 134, 648663.
Katehakis, M. N., and Veinott, A. F. (1987). The multi-armed bandit problem: decomposition and computation. Math. Operat. Res. 12, 262268.
Krishnan, K. R. (1987). Joining the right queue: a Markov decision rule. In Proc. 28th IEEE Conf. Decision Control, pp. 18631868.
Lehoczky, J. P. (1996). Real-time queueing theory. In Proc. 17th IEEE Real-Time Systems Symp., Washington, DC, pp. 186195.
Lehoczky, J. P. (1997a). Real-time queueing network theory. In Proc. 18th IEEE Real-Time Systems Symp., San Francisco, CA, pp. 5867.
Lehoczky, J. P. (1997b). Using real-time queueing theory to control lateness in real-time systems. Performance Evaluation Rev. 25, 158168.
Liu, C. L., and Layland, J. W. (1973). Scheduling algorithms for multiprogramming in a hard real-time environment. J. Automatic Comput. Mach. 20, 4061.
Niño-Mora, J. (2001). Restless bandits, partial conservation laws and indexability. Adv. Appl. Prob. 33, 7698.
Niño-Mora, J. (2002). Dynamic allocation indices for restless projects and queueing admission control: a polyhedral approach. Math. Prog. 93, 361413.
Puterman, M. L. (1994). Markov Decision Processes: Discrete Stochastic Dynamic Programming. John Wiley, New York.
Righter, R. (2000). Expulsion and scheduling control for multiclass queues with heterogeneous servers. Queueing Systems 34, 289300.
Weber, R. R., and Weiss, G. (1990). On an index policy for restless bandits. J. Appl. Prob. 27, 637648.
Weber, R. R., and Weiss, G. (1991). Addendum to ‘On an index policy for restless bandits’. Adv. Appl. Prob. 23, 429430.
Whitt, W. (1999). Improving service by informing customers about anticipated delays. Manag. Sci. 45, 192207.
Whittle, P. (1988). Restless bandits: activity allocation in a changing world. In A Celebration of Applied Probability (J. Appl. Prob. Spec. Vol. 25A), ed. Gani, J., Applied Probability Trust, Sheffield, pp. 287298.
Xu, S. H. (1994). A duality approach to admission and scheduling control of queues. Queueing Systems 18, 273300.
Xu, S. H., and Shanthikumar, J. G. (1993). Optimal expulsion control—a dual approach to admission control of an ordered-entry system. Operat. Res. 41, 11371152.


MSC classification


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed